Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 201, NWS Jacksonville, FL

July 20, 2000Clay County, Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 20, 2000, 4:54 PM EDT for Clay County, Putnam County, Florida. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 4:54 PM EDT (20:54 UTC)
Expired
Jul 20, 2000, 5:45 PM EDT
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Clay County, FL, Putnam County, FL

The radar

The Jacksonville radar (KJAX), 77 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:05 PM EDTThunderstorm WindGreen Cove Spgs, FLLarge trees and power lines were blown down.
Jul 20, 5:21 PM EDTThunderstorm WindFlorahome, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 202054
SVRJAX
FLC019-107-202145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN NORTHEAST FLORIDA
  PUTNAM COUNTY IN NORTHEAST FLORIDA

* UNTIL 545 PM EDT

* AT 454 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES
  NORTH OF CARRAWAY...OR ABOUT 14 MILES NORTHWEST OF PALATKA...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOSTWICK AND CARRAWAY BY 505 PM EDT...
  ORANGE MILLS AND PALATKA BY 530 PM EDT...
  EAST PALATKA BY 540 PM EDT...

HAIL...INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.



$$

CARROLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 20, 3:00 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT THU JUL 20 2000

ANOTHER HOT ONE...AS EARLIER ANTICIPATED WITH THE HEAT ADVISORY...WITH
THE TEMPERATURE AT JAX AT 102 AND CLIMBING. HEAT INDICES HAVE BEEN IN
THE 110 TO 115 DEGREE RANGE ALL AFTERNOON. ISOLATED STRONG/SEVERE THUNDERSTORMS
POPPING UP IN THE HEAT OF THE DAY JUST SOUTH OF JAX...ALSO STORMS FIRING
UP IN NORTH FLORIDA FORM GULF COAST SEABREEZE. NOT EXPECTING MUCH COVERAGE
FORM THE STORMS BUT THEY COULD BE SEVERE. HAVE PUT THE POPS AT 20 PCT
IN FLORIDA AND LESS THAN 20 IN GEORGIA. WILL COVER THE THE STORMS IN
NOWCASTS.

SURFACE ANALYSIS SHOWING AREA OF LOW PRESSURE OFF THE SOUTH CAROLINA COAST
WITH WEAK COLD FRONT STRETCHING TO NEAR THE FLORIDA GEORGIA BORDER.
SLIGHTLY DRIER AIR BEHIND FRONT WITH DEWPT TEMPS NOTED IN THE 60S
IN SOUTHEAST GEORGIA (BUT WITH TEMPS STILL NEAR 100 THERE). FORECAST...
WILL NOT MOVE FRONT MUCH FROM ITS POSITION AND WILL WASH IT OUT FRIDAY.
ON FRIDAY MODELS MOVE WEAK 850-700 MB SHORT WAVE INTO THE AREA BY LATE
AFTERNOON WHICH WILL INCREASE THE MOISTURE AND INSTABILITY. HAVE RAISED
POPS AND LOWERED TEMPS. MARINE...WINDS HAVE GRAYS REEF HAVE DECREASED
AND HAVE INCREASED AT THE ST AUGUSTINE PIER. WILL CONTINUE NORTH SOUTH
BREAKUP WITH WINDS GENERALLY SOUTH OR SOUTHWEST NO HIGHER THAN 15 KNOTS.

AMG 73/98/72/95 1334
SSI 76/95/75/93 1334
JAX 76/98/75/96 2324
GNV 76/97/74/95 2424 08

.JAX......
.GA...NONE.
.FL...NONE.

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:46 PM EDTSevere Thunderstorm WarningJAXHamilton29 min
Jul 20, 3:11 PM EDTSevere Thunderstorm WarningJAXSaint Johns49 min
Jul 20, 3:21 PM EDTSevere Thunderstorm WarningJAXSuwannee39 min
Jul 20, 4:07 PM EDTSevere Thunderstorm WarningJAXSuwannee38 min
Jul 20, 4:12 PM EDTSevere Thunderstorm WarningJAXAlachua, Gilchrist33 min
Jul 20, 4:20 PM EDTTornado WarningJAXSuwannee25 min
Jul 20, 4:31 PM EDTSevere Thunderstorm WarningJAXSaint Johns29 min
Jul 20, 4:43 PM EDTSevere Thunderstorm WarningJAXAlachua47 min
Jul 20, 4:58 PM EDTSevere Thunderstorm WarningJAXColumbia47 min
Jul 20, 5:21 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford39 min
Jul 20, 5:45 PM EDTSevere Thunderstorm WarningJAXPutnam30 min
Jul 20, 5:58 PM EDTSevere Thunderstorm WarningJAXClay47 min
Jul 20, 6:03 PM EDTSevere Thunderstorm WarningJAXFlagler27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.